I’ve been taking a daily dosage of Propanolol for about three years now. Propanolol is a beta blocker than can be used to treat a variety conditions such as hypertension and angina. I’ve been taking it as a migraine prevention medicine, which has worked wonders and has really improved my quality of life. Before taking this medication, I used to suffer with migraines and tension headaches on a daily basis that in many ways dictated my life. I am also convinced that as a side effect it has helped with my anxiety disorder, simply because it reduces physical symptoms such as an increased heart rate.

I cannot wax lyrical enough about this drug, I am it’s biggest fan. If you are someone who suffers with a chronic migraine condition you will get me. It’s been a tiny little miracle.

However, here in lies the problem – it is thought that beta blockers are not safe to take during pregnancy and I was advised by my Doctor to wean myself off of Propanolol entirely once I found out I was pregnant. I was told it was not safe to simply cease taking the medication and that the reduction had to be done in stages. Beta blockers as a group can cause decreased placenta perfusion, fetal bradycardia and even in some cases, birth defects.

It’s important to note that there are always exceptional circumstances and in many cases the medical reasons for continuing to take Beta blockers during pregnancy will outweigh the risks. This account is only based on my own personal experiences and medical needs, I am not a Doctor.

Initially I was concerned about coming off of Propanolol. I felt it was the right thing to do but I was really worried that I would return to a life of migraines and neck pain and headaches. The dosage I was taking was 30mg twice a day, and my Doctor immediately cut this in half. Within two days I began to feel the effects of this and my body was experiencing withdrawal. I had several headaches and migraines in quick succession. I also experienced visual disturbances, a kind of watery, blurred vision effect and partial blindness that would last up to an hour.

I was not feeling optimistic.

Anyway, after ten days I had to cut my dosage again and was reduced to 10mg twice a day. The migraines and effects continued, I even had to take some time off work because I felt so bad. I also started to feel a bit jittery, more alert or sensitive to light and noise.

The following week my dosage was halved and although things didn’t get worse, they didn’t get any better either. No doubt made more difficult by the fact that I couldn’t take any serious pain medication, only a few paracetamol. If you have ever had a migraine, you will know that taking a paracetamol is just as effective as taking a bloody tic-tac! So more often than not I didn’t bother and just had to ride it out.

In just over 3 weeks I was Propanolol free and sure I was facing a pregnancy full of debilitating head pain and visual disturbances. I decided to ride it out for a further week and if it didn’t get any better, I’d speak to my Doctor to see if there was any kind of alternative I could try.

But then something strange happened…

At eight weeks, just as my nausea started to kick in – my migraines started to disappear. They became less frequent, less severe and all of a sudden they just went. Just like that.

Don’t get me wrong, I’ve had a few headaches since but those have been mild and not migraine related (you can tell the difference, believe me).

I don’t know if this means I was addicted to Propanolol? I’ve Googled it and apparently it is not an addictive medication. But surely if you have withdrawal symptoms from a drug, you must have been addicted to it right? Maybe I wasn’t mentally addicted – is that even a thing? I never felt a compulsive need to take the tablets. But I did feel physical symptoms such as face numbness if I forgot or took them several hours late. I did suffer physical symptoms if I didn’t take them – and that smarts of dependency to me.

I also think its worth mentioning, that (touch wood) I haven’t noticed any effects on my currently dormant anxiety disorder. I call it dormant, because although I haven’t really struggled for years, it never really goes away. It will always be there, a part of me. Perhaps, in that regard the Propanolol didn’t help me that much after all.

Will I go back to Propanolol? Probably. It I start suffering post birth like I did with Finley (severe migraines within 2 weeks post partum) I won’t hesitate to take them again.

But until then, I’m decidedly off all meds. My only addiction these days are silver skin pickled onions.

Up The Duff Diaries: 4 to 8 Weeks, Weaning Off The Propanolol

Leave a Reply

Your email address will not be published. Required fields are marked *

%d bloggers like this: